Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 232, NWS State College, PA

October 4, 2000McKean County, Potter County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Oct 4, 2000, 9:00 AM EDT for McKean County, Potter County, Pennsylvania. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 4, 2000, 9:00 AM EDT (13:00 UTC)
Expired
Oct 4, 2000, 9:45 AM EDT
In force
45 min
Issued by
NWS State College, PA
Area
Whole counties

Counties McKean County, PA, Potter County, PA

The radar

The State College radar (KCCX), 97 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 9:40 AM EDTThunderstorm WindBradford, PATrees were down in the Bradford area.
Oct 4, 9:45 AM EDTThunderstorm WindLudlow, PAA tree was down on a road outside of Ludlow.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2000-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2000-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 041302
SVRCTP
PAC083-105-041345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
900 AM EDT WED OCT 4 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKEAN COUNTY.
  POTTER COUNTY.

* UNTIL 945 AM EDT.

* AT 857 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM SHINGLEHOUSE SOUTHWEST TO
  MT JEWET...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OSWAYO AT 910 AM.
  COUDERSPORT AT 915 AM.
  AUSTIN AND ULYSSES AT 920 AM.
  GALETON AT 935 AM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROuM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4207 7815 4165 7845 4153 7764 4199 7763
DUNHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:40 AM EDT, 6 hours 20 minutes earlier.

Area forecast discussion, Oct 4, 2:40 AM EDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 AM EDT WED OCT 4 2000

WEAK STATIONARY BOUNDARY IS CURRENTLY LOCATED NEAR THE MASON DIXON
LINE. DEW PTS ARE WELL INTO THE 60S SOUTH OF THE FRONT IN THE DCA
AREA. MEANWHILE WE ARE WATCHING AN AREA OF RAIN AND THUNDERSTORMS
OVER THE SOUTHERN GREAT LAKES MOVING EAST ALONG THE BOUNDARY. LINEAR
INTERPOLATION OF THAT FEATURE WOULD BRING SOME RAIN TO THE NORTHERN
HALF OF PA DURING THE PERIOD FROM MID MORNING THROUGH EARLY
AFTERNOON. THE NGM IS MUCH TOO FAR SOUTH WITH THIS AREA OF RAIN...
WHILE THE ETA AND AVN ARE CLOSER BUT STILL A BIT TOO FAR SOUTH.

THE ETA AND AVN BOTH BRING RAIN TO MOST OF THE CWA TODAY. WITH HI
DEW PTS AND A LITTLE INSTABILITY JUST TO OUR SOUTH THIS AFTERNOON
EXPECT THAT SHOWERS WILL EXPAND A BIT TO THE SOUTH INTO THE UNSTABLE
AIR...SO WILL GO WITH HI CHC POPS ACROSS THE SOUTHERN THIRD OF THE
CWA THIS AFTERNOON... LIKELY CENTRAL... AND CATEGORICAL NORTH. WILL
MENTION THUNDER ACROSS THE AREA TODAY AS THE MODEL'S SFC WAVE TRACK
INDICATES THAT A LITTLE INSTABILITY WOULD WORK NORTH INTO PA. ETA
500 MB WINDS REACH 55 KTS SO GUSTY WINDS ARE A POSSIBLITY WITH ANY
THUNDERSTORMS...AND CAN'T RULE OUT AN ISOLATED SEVERE STORM... BUT
INSTABILITIES ARE NOT FORECAST TO BE HIGH ENOUGH FOR A WIDESPREAD
SEVERE OUTBREAK. ETA LI'S BARELY FALL BELOW ZERO ACROSS THE
SOUTH. WITH A GOOD DEAL OF AM SUNSHINE ACROSS THE SOUTH WILL GO
ABOVE FWC TMPS IN THE LOWER SUSQ TODAY...AND NEAR THE FWC'S
ELSEWHERE.

SHOWERS WILL MOVE EAST OF THE AREA THIS EVENING AS THE SFC WAVE
TRACKS OFF TO THE NORTHEAST. THERE SHOULD BE A BREAK IN THE RAIN
LATE TONIGHT WITH JUST A FEW ISOLATED LIGHT SHOWERS OR SOME DRIZZLE
AS THE FRONTAL BOUNDARY SHIFTS BACK TO THE SOUTH OF PA.

NEXT WAVE TRACKS NORTHEAST TOWARD PA ON THURSDAY. SCENARIO LOOKS
SIMILAR TO TODAY WITH THE BEST CHC ACROSS THE NORTH AND JUST CHC
POPS SOUTH. AGAIN WILL MENTION SOME THUNDER POSSIBLE AS THE TRACK OF
THE WAVE ALLOWS A LITTLE INSTABILITY TO DEVELOP ACROSS PA. WILL
AGAIN SEE A PRETTY LARGE TEMP GRADIENT ACROSS PA...QUITE WARM ACROSS
THE SOUTHEAST AND COOL OVER THE NW. MID-LVL WINDS AGAIN IN THE 40 TO
55 KT RANGE SO WILL HAVE TO WATCH STORMS FOR STRONG...GUSTY WINDS...
AGAIN THE LIMITING FACTOR WILL BE MARGINAL INSTABILITY.

COLD AIR COMES IN ON FRIDAY AND PERSISTS INTO EARLY NEXT WEEK. WILL
ADD MENTION OF SNOW SHOWERS TO THE LAUREL HIGHLANDS ON SATURDAY AND
SUNDAY. WILL ALSO LOWER TEMPS ON SUNDAY A CATEGORY AS MODELS
INDICATE THAT SUNDAY WILL BE AT LEAST AS COLD AS SATURDAY.

.CTP...NONE.

MSE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 5:10 AM EDTSevere Thunderstorm WarningCTPWarren50 min
Oct 4, 5:53 AM EDTSevere Thunderstorm WarningCTPMcKean, Warren52 min
Oct 4, 8:11 AM EDTSevere Thunderstorm WarningCTPWarren64 min
Oct 4, 8:44 AM EDTSevere Thunderstorm WarningCTPMcKean31 min
Oct 4, 8:54 AM EDTSevere Thunderstorm WarningCTPElk36 min
Oct 4, 5:07 PM EDTSevere Thunderstorm WarningCTPDauphin, Schuylkill53 min
Oct 4, 5:07 PM EDTSevere Thunderstorm WarningCTPPerry53 min
Oct 4, 5:27 PM EDTSevere Thunderstorm WarningCTPLebanon63 min
Oct 4, 6:31 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon59 min
Oct 4, 7:24 PM EDTSevere Thunderstorm WarningCTPLancaster51 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.